Alert archive / Mississippi / Special Weather Statements in 2024
Special Weather Statement, NWS Jackson, MS
NWS Jackson, MS issued this special weather statement at May 13, 2024, 1:07 AM CDT for Claiborne County, Hinds County, Mississippi. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2024, 1:07 AM CDT (06:07 UTC)
- Expired
- May 13, 2024, 2:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Jackson, MS
- Hail
- 0.50 in
- Wind
- 50
Counties Claiborne County, MS, Hinds County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 38 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 1:10 AM CDT | TSTM WND DMG | 4 N Port Gibson, MS | Trees down on Grand Gulf Road. |
| May 13, 1:13 AM CDT | TSTM WND DMG | Port Gibson, MS | Trees down in Port Gibson. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 6.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
491
WWUS84 KJAN 130607
SPSJAN
Special Weather Statement
National Weather Service Jackson MS
107 AM CDT Mon May 13 2024
LAZ025-MSZ047-048-053-054-130700-
Tensas LA-Copiah MS-Warren MS-Hinds MS-Claiborne MS-
107 AM CDT Mon May 13 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TENSAS PARISH...
SOUTHWESTERN WARREN...CLAIBORNE...SOUTHWESTERN HINDS AND NORTHERN
COPIAH COUNTIES THROUGH 200 AM CDT...
At 106 AM CDT, Doppler radar was tracking a strong thunderstorm near
Port Gibson, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Port Gibson around 110 AM CDT.
Hermanville and Rocky Springs around 115 AM CDT.
Carpenter and Reganton around 125 AM CDT.
Utica around 130 AM CDT.
Dry Grove and Dentville around 140 AM CDT.
Jackson, Crystal Springs, and Terry around 150 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3234 9025 3218 9022 3218 9024 3216 9024
3215 9025 3215 9024 3211 9025 3210 9024
3209 9025 3209 9023 3204 9023 3203 9025
3202 9023 3202 9022 3201 9023 3199 9021
3196 9020 3190 9113 3217 9115
TIME...MOT...LOC 0606Z 260DEG 44KT 3201 9106
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
DBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at May 12, 9:49 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, May 12, 9:49 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 949 PM CDT Sun May 12 2024 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE... Issued at 939 PM CDT Sun May 12 2024 Local radars showed a large area of mostly light to moderate rain across our CWA generally along and north of Highway 84. There was no lightning within our CWA at mid evening and the rain has knocked temperatures down close to forecast morning lows across our southern zones. No severe weather or locally heavy rain is expected over our CWA for the next couple of hours but, waa is expected to increase after midnight from the southwest ahead of a shortwave trough noted over the southern Plains. The 00Z Mon JAN sounding had a PWAT of 1.55in. By morning PWATs are expected to be close to two inches. Regional radars did show convection over east Texas crossing the Louisiana state line. This activity is progged to increase in coverage and intensity as it approaches our CWA. This activity will pose a damaging wind and hail threat mainly as it moves into our CWA. In addition rainfall rates will increase as well with heavy rain falling over already wet grounds. Some runoff issues especially in poor drainage areas are possible later tonight. /22/ && .DISCUSSION... Issued at 158 PM CDT Sun May 12 2024 Tonight and tomorrow... Hope you enjoyed the break this weekend as active weather has returned for the short term period. A series of disturbances amid an active southern stream will support multiple complexes that push across the area starting tonight. The first few will not pose a huge threat as there is not much instability and the warm front is offshore the Gulf. These will push through tonight and early tomorrow morning and there is a slight risk highlighted for south of the HWY 84 corridor in the HWO for damaging winds to 60 mph and hail to quarter size. A tornado cannot be ruled out but this chance is very low considering the lack of instability and unfavorable low level shear profile. The main concern will be tomorrow afternoon and evening as a more potent MCS dives across the area. Storms will initiate in central Texas and gradually grow upscale, reaching maturity once it reaches our area. Strong instability and deep shear will be supportive of its maintenance, while a surface warm front, roughly extending parallel to the HWY 49 corridor, will serve as a focus for a potentially stronger wind swath. There is some low end tornado threat as well given somewhat favorable wind profiles, however I want to emphasize that the straight line winds in these cases may do greater, more widespread damage. There is a slight risk highlighted for this potential as well, however an upgrade to enhanced could be possible. In addition to severe threat, PWAT in excess of 1.8 inches and very deep warm cloud layer will support heavy rain rates capable of producing flash flooding. Multiple rounds of rain will enhance this risk further and will lead to a lot of rainfall in a short period of time, as much as 4 to 5 inches in spots, with a focus south of I-20. This has prompted the issuance of a flash flood watch and an elevated risk in the HWO for this area. /SAS/ Monday Night through Saturday... The potential for severe storms and heavy rain will be ongoing as we begin the forecast period Monday night. A complex of storms is advertised to be in the process of racing east through the CWA during this time. Damaging wind gusts up to 70 mph, quarter to golf ball size hail, and tornadoes will be possible with this complex as it moves through. In addition, heavy rainfall will again continue to be a concern during this time. High rainfall rates and training west to east convection could result in flash flooding, especially in low-lying and poor drainage areas, along with some minor river flooding. Showers and storms will continue to be possible into Tuesday as the main upper trough moves through the region. This activity will steadily exit the CWA through the course of the afternoon as the trough exits to the northeast. High pressure at the surface and ridging aloft will quickly build into the region Tuesday night, with a return to quiet weather expected through at least Wednesday night. Chances for showers and storms will yet again increase across the forecast area early Thursday morning, with chances remaining in the forecast through Saturday. This is as a result of yet another series of disturbances forecast to affect the region. It'll also be during this time, particularly Friday and Saturday, that the potential for both heavy rain and severe storms will need to monitored in upcoming forecasts. /19/ && .AVIATION... (00Z TAFS) Issued at 653 PM CDT Sun May 12 2024 Widespread -RA with a few -TSRA mainly across the south will bring varying conditions through the TAF period. Away from TSRA cigs wl lower to MVFR/IFR while vsbys lower to MVFR by 06Z and then prevail through 17Z. VSBYs wl improve but MVFR cigs wl continue through the end of the TAF period. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 65 79 66 83 / 90 80 50 30 Meridian 64 77 65 85 / 90 90 60 50 Vicksburg 65 82 66 84 / 90 70 50 10 Hattiesburg 67 84 67 87 / 80 90 70 40 Natchez 64 83 65 84 / 90 80 50 10 Greenville 65 79 67 82 / 90 60 50 20 Greenwood 65 77 66 82 / 80 80 50 40 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...Flood Watch through Tuesday morning for MSZ053>066-072>074. LA...Flood Watch through Tuesday morning for LAZ024>026. AR...None. && SAS20/19/22
In the hours before
Local storm report, May 12, 7:10 PM CDT, 5 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
710 PM CDT Sun May 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM Tstm Wnd Dmg 1 WSW Zion Hill 31.92N 89.81W
05/09/2024 Simpson MS Public
Power lines were downed along US 49.
&&
DLSpecial weather statement, May 13, 1:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
107 AM CDT Mon May 13 2024
LAZ025-MSZ047-048-053-054-130700-
Tensas LA-Copiah MS-Warren MS-Hinds MS-Claiborne MS-
107 AM CDT Mon May 13 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TENSAS PARISH...
SOUTHWESTERN WARREN...CLAIBORNE...SOUTHWESTERN HINDS AND NORTHERN
COPIAH COUNTIES THROUGH 200 AM CDT...
At 106 AM CDT, Doppler radar was tracking a strong thunderstorm near
Port Gibson, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Port Gibson around 110 AM CDT.
Hermanville and Rocky Springs around 115 AM CDT.
Carpenter and Reganton around 125 AM CDT.
Utica around 130 AM CDT.
Dry Grove and Dentville around 140 AM CDT.
Jackson, Crystal Springs, and Terry around 150 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3234 9025 3218 9022 3218 9024 3216 9024
3215 9025 3215 9024 3211 9025 3210 9024
3209 9025 3209 9023 3204 9023 3203 9025
3202 9023 3202 9022 3201 9023 3199 9021
3196 9020 3190 9113 3217 9115
TIME...MOT...LOC 0606Z 260DEG 44KT 3201 9106
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DBThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 1:56 AM CDT | Special Weather Statement | JAN | Rankin, Scott, Smith | 79 min |
| May 13, 2:34 AM CDT | Special Weather Statement | JAN | Copiah, Franklin, Lawrence, Lincoln | 71 min |
| May 13, 3:14 AM CDT | Special Weather Statement | JAN | Covington, Jefferson Davis | 91 min |
| May 13, 3:20 AM CDT | Special Weather Statement | JAN | Clarke, Jasper | 85 min |
| May 13, 3:47 AM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lamar, Lawrence, Marion | 58 min |
| May 13, 4:06 AM CDT | Severe Thunderstorm Warning | JAN | Clarke, Covington, Jasper, Jones, Smith | 69 min |
| May 13, 4:17 AM CDT | Severe Thunderstorm Warning | JAN | Forrest, Jones | 44 min |
| May 13, 4:28 AM CDT | Tornado Warning | JAN | Forrest, Jones, Lamar | 21 min |
| May 13, 5:52 AM CDT | Special Weather Statement | JAN | Forrest, Lamar | 38 min |
| May 13, 5:33 PM CDT | Special Weather Statement | JAN | Adams | 57 min |
Nearby
Special Weather Statements in Mississippi, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.